Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 99, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2020, 7:05 PM CDT for Des Moines County, Henry County, Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2020, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 26, 2020, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:13 PM CDT | TSTM WND DMG | New London, IA | 4-6 INCH LIMBS DOWN AND POWER IS OUT. |
| Jun 26, 7:13 PM CDT | TSTM WND DMG | New London, IA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM NEW LONDON. 4-6 INCH LIMBS DOWN AND POWER IS OUT. CALLED BACK AROUND 7:55PM TO REPORT THAT THERE WAS AT LEAST A 12 INCH TREE LIMB THAT HAS LANDED ON THEIR NEIGHBORS CAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1679 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
784 WUUS53 KDVN 270005 SVRDVN IAC057-087-270030- /O.NEW.KDVN.SV.W.0099.200627T0005Z-200627T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Quad Cities IA/IL 705 PM CDT Fri Jun 26 2020 The National Weather Service in the Quad Cities has issued a * Severe Thunderstorm Warning for... Southeastern Henry County in southeastern Iowa... Central Des Moines County in southeastern Iowa... * Until 730 PM CDT. * At 705 PM CDT, a severe thunderstorm was located over New London, or 7 miles southeast of Mount Pleasant, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Burlington, Mount Pleasant, West Burlington, New London, Mediapolis, Danville, Middletown, Lowell, Kossuth, Geode State Park, Mount Pleasant Municipal Arpt, Starr's Cave Park and Preserve, Sperry, Prairie Grove, Big Hollow Recreation Area, Stephenson Park, Pleasant Grove, Dodgeville, Beaverdale and Des Moines County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. && LAT...LON 4082 9152 4097 9154 4106 9110 4079 9110 TIME...MOT...LOC 0005Z 264DEG 35KT 4090 9143 HAIL...<.75IN WIND...60MPH $$ Speck
3 follow-up statements
264
WWUS53 KDVN 270015
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
715 PM CDT Fri Jun 26 2020
IAC057-087-270030-
/O.CON.KDVN.SV.W.0099.000000T0000Z-200627T0030Z/
Henry IA-Des Moines IA-
715 PM CDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN HENRY AND CENTRAL DES MOINES COUNTIES...
At 714 PM CDT, a severe thunderstorm was located near Danville, or 11
miles northwest of Burlington, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 713 PM, a trained spotter
reported tree damage just west of New London.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Burlington, West Burlington, New London, Mediapolis, Danville,
Middletown, Lowell, Kossuth, Geode State Park, Starr's Cave Park and
Preserve, Sperry, Prairie Grove, Big Hollow Recreation Area,
Stephenson Park, Pleasant Grove, Dodgeville, Beaverdale and Des
Moines County Fairgrounds.
LAT...LON 4082 9147 4097 9150 4106 9110 4079 9110
TIME...MOT...LOC 0014Z 264DEG 35KT 4091 9131
HAIL...<.75IN
WIND...60MPH
$$
Speck548 WWUS53 KDVN 270023 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 723 PM CDT Fri Jun 26 2020 IAC057-087-270030- /O.CON.KDVN.SV.W.0099.000000T0000Z-200627T0030Z/ Henry IA-Des Moines IA- 723 PM CDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST CENTRAL HENRY AND NORTHWESTERN DES MOINES COUNTIES... At 723 PM CDT, a severe thunderstorm was located near Mediapolis, or 8 miles northwest of Burlington, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Burlington, West Burlington, New London, Danville, Middletown, Big Hollow Recreation Area, Pleasant Grove, Dodgeville, Beaverdale, Starr's Cave Park and Preserve, Sperry and Prairie Grove. LAT...LON 4083 9139 4097 9140 4099 9111 4082 9110 TIME...MOT...LOC 0023Z 264DEG 35KT 4092 9119 HAIL...<.75IN WIND...60MPH $$ Speck
245
WWUS53 KDVN 270027
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
727 PM CDT Fri Jun 26 2020
IAC057-087-270037-
/O.EXP.KDVN.SV.W.0099.000000T0000Z-200627T0030Z/
Henry IA-Des Moines IA-
727 PM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENRY AND
NORTHWESTERN DES MOINES COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Iowa.
LAT...LON 4083 9139 4097 9140 4099 9111 4082 9110
TIME...MOT...LOC 0027Z 264DEG 35KT 4092 9121
$$
SpeckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:44 PM CDT, 21 minutes earlier.
Area forecast discussion, Jun 26, 6:44 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 644 PM CDT Fri Jun 26 2020 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 235 PM CDT Fri Jun 26 2020 A mid-level vorticity max/MCV was noted on GOES WV imagery early this afternoon along the Minnesota-Iowa border, near Rochester and Decorah. Forcing from this disturbance has already led to the development of a few severe storms, but well north of our CWA (west of La Crosse). The morning warm air advection showers and storms have largely shifted east of the local forecast area, which has been replaced by some clearing in the mid-level clouds. Warm air advection from southwest winds and periods of sun have pushed surface temps into the low to upper 80s south of highway 30. Expect further boundary layer heating and destabilization through the afternoon with dewpoints into the lower 70s. This will set the stage for a round or two of potentially strong and severe storms later this afternoon into tonight. && .SHORT TERM...(This Evening through tonight) ISSUED AT 235 PM CDT Fri Jun 26 2020 Main Message: There is an Enhanced risk for severe storms approximately in the counties along and north of I-80 for this afternoon into tonight. A Slight risk extends southward through the remainder of the forecast area. The primary threats are damaging winds and localized flash flooding. There is also a risk for large hail and a few brief tornadoes. Today and Tonight Forecast remains on track from yesterday with scattered storms expected to redevelop during the mid to late afternoon along a surface boundary situated across the western to north-central CWA. Unidirectional deep layer shear and cold pool organization should result in upscale growth into a few linear segments or a dominant MCS structure as this activity slides to the ESE following forward- propagating Corfidi vectors. HREF mean SBCAPE peaks between 2000- 3000 J/kg late this afternoon so plenty of instability for a few severe storms. And deep layer shear, at 30-40 kts, is expected to be a bit higher than previously forecast due to augmentation from the MCV. While low-level winds are veered, somewhat limiting the tornado potential, west-to-east oriented 0-3 km shear vectors of 30-35 kts would be sufficient for meso-vortex generation with eastward moving liner segments this afternoon and evening. This is something we'll have to monitor closely. Hi-res guidance this morning has hinted at the possibility for two main rounds of convection. 1) The first would be from the mid afternoon into the evening across the central to northern CWA and pose primarily a wind threat, and lower risk for hail and tornadoes. 2) The second round may develop tonight (mostly south of I-80) as a nocturnal low-level jet with significant moisture advection begins to impinge upon a west to east boundary. This setup along with slower storm motions and potential back building would shift the primary threat to flash flooding. PWATs up near 2" and warm cloud depths/freezing level up to 14.5 kft could support localized rainfall amounts of 2-3+" from this secondary round. Uttech .LONG TERM...(Saturday through Friday) ISSUED AT 235 PM CDT Fri Jun 26 2020 Key Points 1) Active/stormy pattern will continue through much of next week 2) Seasonal summertime heat and humidity will prevail Saturday and Sunday... The cold front now appears stall across the southern portion of the CWA and then linger somewhere between I-80 and the Iowa and Missouri border and into central Illinois into early Monday. This will bring shower and thunderstorm chances to the area through Monday. The SPC has a Marginal risk for severe storms across areas along and south of Highway 34 from Ottumwa to Galesburg for Saturday. The main risk appears to be locally damaging winds and a marginal hail risk. Locations north of Highway 30 and west of the MS River may stay dry on Saturday. There are better chances for showers and non-severe storms on Sunday across the entire CWA. Given the warm and humid air mass in place, heavy rainfall will still be a possibility. From Monday on... Models diverge beyond Monday with overall timing and placement of weather features. It appears there will be low pressure in the plains with a cold front, which will slowly progress east into the upper midwest mid to late week. In addition, there will be some upper level waves passing within reach of the area to warrant pops on nearly a daily basis. The forecast blend has slight to chance pops through much of the extended period, but believe there will be several dry hours. The best chances for rain are currently forecast for Monday morning and then Monday and Tuesday afternoons. Have lowers pops though much of the extended, capping them in the high end chance category. Temperatures will for the most part be in the 85 to 90 degree range through much of next week. With dew points remaining in the upper 60s to low 70s (mid 70s at times), heat indices will be slightly warmer than the actual temperature reaching into the low to mid 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 644 PM CDT Fri Jun 26 2020 A slow moving front pushing through the area this evening will be the focus for thunderstorms this evening, which will primarily impact BRL, and to a lesser extent MLI. These will produce periods of heavy rainfall and IFR conditions, mainly before 04Z. Widely scattered showers and thunderstorms will be possible overnight over southeast Iowa, but these are too low confidence to mention in the forecasts. Storms are mainly southeast of CID and DBQ, where VFR conditions will prevail overnight through Saturday morning. All sites should be VFR Saturday, before isolated thunderstorms redevelop in the afternoon. These are included with prob30 groups at CID, MLI and BRL. && .HYDROLOGY... Issued at 1140 AM CDT Fri Jun 26 2020 The latest river forecasts have adjusted forecast crests on some gaging sites along the Iowa, Cedar and Wapsipinicon rivers downward some. The biggest change was the Cedar River at Cedar Rapids where the river will not reach major and in fact has already crested and was falling. The forecast for the Wapsipinicon River at DeWitt remains on track to crest near 13 feet Sunday. Otherwise, minor to moderate flooding is occurring or forecast along much of the Cedar, Wapsipinicon and Iowa rivers over the next several days. Flood Watches continue for the Mississippi River at Gladstone and Burlington. Burlington is currently forecast to just touch flood stage Tuesday and Gladstone Monday evening also near flood stage. With forecasts continuing to change at these sites with a general lowering trend, forecast confidence remains low that these sites will reach flood stage and thus the flood watches remain in effect. Looking ahead, there are chances for thunderstorms this weekend into much of next week but there will also be plenty of dry hours. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...14 AVIATION...Sheets HYDROLOGY...Haase
Hazardous weather outlook, Jun 26, 3:00 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 300 PM CDT Fri Jun 26 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-272000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 300 PM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected from late this afternoon into tonight. There is an Enhanced risk for severe storms roughly in the counties along and north of Interstate 80, and a Slight risk further south. The primary hazards are damaging winds and localized flash flooding. There are also low chances for large hail and a few tornadoes. The greatest severe potential is between 4 PM and 10 PM. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Showers and thunderstorms are possible Saturday through Sunday. Isolated severe storms are possible on Saturday south of Interstate 80. Chances of thunderstorms continue through the remainder of the week. It is too early to determine the specific hazards from these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely for portions of the outlook area late this afternoon into tonight. Uttech/Cousins
In the hours before
Local storm report, Jun 26, 1:58 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HEAVY RAIN 3 SW WINNESHIEK 42.32N 89.57W
06/26/2020 M1.10 INCH STEPHENSON IL TRAINED SPOTTER
ACCUMULATION SINCE MIDNIGHT.
&&
TJGSpecial weather statement, Jun 26, 5:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
555 PM CDT Fri Jun 26 2020
IAC087-101-111-177-183-270000-
Henry-Van Buren-Washington-Jefferson-Lee-
555 PM CDT Fri Jun 26 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENRY...VAN BUREN...
SOUTHEASTERN WASHINGTON...JEFFERSON AND NORTHWESTERN LEE COUNTIES
UNTIL 700 PM CDT...
At 553 PM CDT, strong thunderstorms were clustered near Douds, or 10
miles southwest of Fairfield, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fairfield, Mount Pleasant, Keosauqua, New London, Winfield, Wayland,
West Point, Batavia, Birmingham, Milton, Bonaparte, Salem,
Libertyville, Stockport, Lockridge, Maharishi Vedic City, Olds,
Packwood, Hillsboro and Franklin.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4117 9148 4116 9148 4116 9138 4081 9138
4081 9141 4080 9138 4066 9138 4066 9216
4116 9218
TIME...MOT...LOC 2253Z 257DEG 41KT 4090 9212
WolfLocal storm report, Jun 26, 6:25 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 W WARREN 42.50N 90.00W
06/26/2020 JO DAVIESS IL TRAINED SPOTTER
LARGE TREE DOWN THAT WAS SOMEWHAT ROTTED
THROUGH, BUT ESTIMATED WINDS TO BE 55-60
MPH.
&&
TJGLocal storm report, Jun 26, 6:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 W WARREN 42.50N 90.00W
06/26/2020 JO DAVIESS IL TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
W WARREN. LARGE TREE DOWN THAT WAS SOMEWHAT
ROTTED THROUGH, BUT ESTIMATED WINDS TO BE
55-60 MPH.
&&
TJGSpecial weather statement, Jun 26, 6:35 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
635 PM CDT Fri Jun 26 2020
ILC011-073-195-270000-
Whiteside-Henry-Bureau-
635 PM CDT Fri Jun 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WHITESIDE...NORTHEASTERN HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL
700 PM CDT...
At 635 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Tampico to Atkinson. Movement was east at
40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Walnut, Tampico, Hooppole, Deer Grove, Ohio, Yorktown, Manlius, New
Bedford, Thomas, Leon Corners and Normandy.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4140 8961 4144 9012 4167 8986 4168 8963
4159 8963 4158 8942
TIME...MOT...LOC 2335Z 269DEG 35KT 4163 8980 4144 9000
UttechThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 33 min |
| Jun 26, 7:45 PM CDT | Special Weather Statement | DVN | Keokuk | 45 min |
| Jun 26, 8:44 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Louisa, Muscatine and 1 more | 61 min |
| Jun 26, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 30 min |
| Jun 26, 9:06 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 62 hr |
| Jun 26, 9:54 PM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 8 hr |
| Jun 27, 12:08 AM CDT | Special Weather Statement | DVN | Lee | 37 min |
| Jun 27, 12:33 AM CDT | Special Weather Statement | DVN | Lee | 27 min |
| Jun 27, 2:29 AM CDT | Special Weather Statement | DVN | Jefferson | 31 min |
| Jun 27, 7:48 AM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines | 5 days |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 5 days |
| Jun 27, 2:48 PM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 3:28 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 62 min |
| Jun 27, 3:37 PM CDT | Flash Flood Warning | DVN | Johnson | 2 hr |
| Jun 27, 4:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
| Jun 27, 5:08 PM CDT | Flash Flood Warning | DVN | Cedar, Johnson, Linn | 83 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.